A year ago I wrote on this blog about the escalating numbers of people dying from overdoses involving the extremely potent synthetic opioid fentanyl and its analogues. Today, a new analysis in JAMA by epidemiologists at NIDA and the Substance Abuse and Mental Health Services Administration reveals the scope of the crisis, and the rapidity with which the opioid problem has broadened from prescription opioids and heroin to include their much more deadly synthetic cousins.
Using mortality data from the National Vital Statistics System, the researchers were able to show that involvement of fentanyl in opioid overdose deaths rose from 14.3 percent in 2010 to 46 percent in 2016. That is nearly half of opioid-related overdoses. Fentanyl is now involved in more deaths than prescription opioids (40 % in 2016) or heroin (36.6 % in 2016). (The drug categories are not mutually exclusive—in many deaths, more than one drug is involved.) There is preclinical data to suggest that combining fentanyl with heroin may even further enhance its lethality.
Although some users seek out fentanyl, it is often ingested unintentionally. It is commonly used to adulterate heroin as well as counterfeit prescription pain pills and sedatives that are purchased on the street. Increasing numbers of overdose deaths among cocaine users may also be related to fentanyl-adulterated cocaine. Because it is so highly potent, fentanyl is more easily smuggled into the country, and because it is so cheap to produce, drug traffickers have increasingly turned to fentanyl as a profitable product.
According to a report released by the Centers for Disease Control and Prevention last month, two thirds of the 63,632 drug overdose deaths in 2016 involved some kind of opioid. Unfortunately, comprehensive toxicological testing is not performed in many cases, or the results are not recorded on death certificates, so the reported numbers of fatal opioid overdoses and overdoses due to fentanyl might not capture the full scope of the epidemic.
Because of fentanyl’s extremely high potency (it is 50-100 times more potent than morphine) and its ability to readily enter brain tissue, it can be lethal to breathe air with atomized fentanyl in it or touch a contaminated surface. Also, due to its high potency and slower elimination from the body, overdoses, when caught in time, may require multiple administrations of naloxone. First responders must be prepared to administer more than one dose. Those who are revived must still get medical attention, as a new overdose can occur when an initial dose of naloxone wears off .
The opioid crisis has proved to be a rapidly moving target for public health officials, policymakers, and the healthcare system. The escalating death toll from fentanyl and its analogues adds to the urgency of addressing the problem in multiple ways: from wider access to medication-assisted treatment and overdose reversal, to improved provider education about pain management and addiction, to community investment in prevention programs. The new study also underscores the need for ongoing and accurate data collection to rapidly identify the source of the most important drug threats at any given time.
See NIDA's press announcement - "Nearly half of opioid-related overdose deaths involve fentanyl" and our Fentanyl information page.